A Proof of a General Isoperimetric Inequality for Surfaces

  • João Lucas Barbosa
  • Manfredo do Carmo


(1.1) Let M be a two-dimensional C2-manifold endowed with a C2-Riemannian metric. We say that M is a generalized surface if the metric in M is allowed to degenerate at isolated points; such points are called singularities of the metric. In this paper we use the method of Fiala-Bol (cf. [12, 9]) to give a proof of the following general isoperimetric inequality.


Gaussian Curvature Connected Domain Isoperimetric Inequality Geodesic Curvature Geodesic Disk 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alexandroff, A.D.: lsoperimetric inequalities for curved surfaces. Dokl. Akad. Nauk. SSSR 47,235-238 (1945)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Alexandroff, A.D.: Die innere Geometrie der Konvexen Flächen. Berlin: Akademie-Verlag 1955Google Scholar
  3. 3.
    Alexandroff, A.D., Streltsov, V.V.: Estimates of the length of a curve on a surface [Russian]. Dokl. Akad. Nauk. SSSR 93, 221-224 (1953)Google Scholar
  4. 4.
    Alexandroff, A.D., Streltsov, V.V.: lsoperimetric problem and estimates of the length of a curve on a surface. Two-dimensional manifolds of bounded curvature. Proc. Steklov lnst. Math. 76, 81–99 (1965)Google Scholar
  5. 5.
    Alexandroff, A.D., Zalgaller, V.A.: Intrinsic Geometry of Surfaces. Translations of Mathematical Monographs 15. Providence, R.I.: Amer. Math. Soc. 1967Google Scholar
  6. 6.
    Bandle, C.: On a differential inequality and its applications to geometry. Math. Z. 147, 253–261 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Beckenbach, E.F., Radó, T.: Subharmonic functions and surfaces of negative curvature. Trans. Amer. Math. Soc. 35, 662–674 (1933)Google Scholar
  8. 8.
    Bernstein, F.: ÜOber die isoperimetrische Eigenschaft des Kreises auf der Kugeloberfläche und in der Ebene. Math. Ann. 60, 117–136 (1905)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bol, G.: Isoperimetrische Ungleichung für Bereiche auf Flächen. Jber. Deutsch. Math.-Verein. 51, 219-257 (1941)MathSciNetGoogle Scholar
  10. 10.
    Burago, Yu.D.: Note on the isoperimetric inequality on two-dimensional surfaces. Siberian Math. J. 14, 666–668 (1973)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Carleman, T.: Zur Theorie der Minimal-Flachen. Math. Z. 9, 154–160 (1921)MathSciNetGoogle Scholar
  12. 12.
    Fiala, F.: Le problème des isoperimètres sur les surfaces ouverts à courbure positive. Comment. Math. Helv. 13, 293–396 (1940-41)Google Scholar
  13. 13.
    Gromov, M.L., Rokhlin, V.A.: Embeddings and immersions in Riemannian Geometry. Russian Math. Surveys 25, 5, 1–57 (1970)zbMATHCrossRefGoogle Scholar
  14. 14.
    Huber, A.: On the isoperimetric inequality on surfaces of variable Gaussian curvature. Ann. of Math 60, 237–247 (1954)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Huber, A.: Zum potentialtheoretischen Aspekt der Alexandrowschen Flachentheorie. Comment. Math. Helv. 34, 99–126 (1960)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    lonin, V.K.: On isoperimetric and various other inequalities for a manifold of bounded curvature. Siberian Math. J. 10, 329-342 (1969)Google Scholar
  17. 17.
    Osserman, R.: Bonessen-style isoperimetric inequalities. PreprintGoogle Scholar
  18. 18.
    Reschetniak, !.G.: Isothermal coordinates in manifolds of bounded curvature. Dokl. Akad. Nauk. SSSR 94, 631–633 (1954)Google Scholar
  19. 19.
    Schmidt, E.: Beweis der Isoperimetrischen Eigenschaft der Kugel im Hyperbo1ischen und Spharischen Raum jeder Dimensionenzahl. Math. Z. 46, 204-230 (1940)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Toponogov, V.A.: An isoperimetric inequality for surfaces whose Gaussian curvature is bounded above. Siberian Math. J. 10, 144-157 (1969)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Whitney, H.: Differentiable manifolds. Ann. of Math. 37, 645–680 (1936)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • João Lucas Barbosa
    • 1
  • Manfredo do Carmo
    • 2
  1. 1.Universidade Federal CearaFortaleza-CeBrasil
  2. 2.Instituto de Matematica Pura e ApplicadaRio de JaneiroBrasil

Personalised recommendations